Hail, Oneida
- When
- August 20, 6:15 AM CST
- Where
- Oneida County, 0.84 mi SE of Hazelhurst
- Measured
- 0.88 in hail
- Reported by
- Post Office
- Coordinates
- 45.790, -89.710
Nickel size hail fell at Hazelhurst.
A line of thunderstorms developed north of a warm front that was slowly moving from south to north across Wisconsin. The line of storms moved east across northern Wisconsin during the morning, producing penny to nickel size hail in Vilas County and Oneida County.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
A line of thunderstorms developed north of a warm front that was slowly moving from south to north across Wisconsin. The line of storms moved east across northern Wisconsin during the morning, producing penny to nickel size hail in Vilas County and Oneida County. More storms developed during the afternoon as a pair of upper level disturbances passed over the state. These storms produced large hail, wind damage, flooding rains and a tornado.
Severe storms with heavy rains, hail, high winds, and a tornado, moved across the Fox Valley and Green Bay late in the afternoon. Highs winds blew down trees and damaged buildings at several locations. Hail over an inch in diameter fell in Green Bay and De Pere. Intense rains caused flooding in Green Bay.
In addition, thunderstorm winds produced a seiche on the northern shore of Lake Winnebago. Water rose into the yards of several shoreline homes.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Aug 20, 2:00 AM CST, 4 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 300 AM CDT FRI AUG 20 2010 .SHORT TERM...TODAY/TONIGHT/SATURDAY. WAA WITH LLJ OVER THE REGION SPREADING PCPN OVER THE FORECAST AREA EARLY THIS MORNING NORTH OF A WARM FRONT WHICH AT 08Z STRETCHES FROM MSP TO SW WI. THE BAND IS AHEAD OF A MCS SYSTEM TRACKING OVER CENTRAL MN EARLY THIS MORNING. BANDS OF MAINLY ELEVATED CONVECTION BREAKING OUT ALONG AND NORTH OF THE WARM FRONT AND WILL CONTINUE TO DRIFT NORTHEAST OVER MUCH OF THE FORECAST AREA THIS MORNING...AND PERHAPS LINGERING OVER NRN WISCONSIN INTO THE AFTERNOON HOURS. CHALLENGE WITH THIS FORECAST IS TIMING OF DEPARTURE OF WAA PCPN LIFTING NORTH THIS AM AND THEN SVR POTENTIAL WITH THE WARM FRONT EARLY TODAY AND THEN ALONG AND NEAR THE FROPA LATER TODAY INTO THIS EVENING. RADAR TRENDS WITH SOME MODEL SUPPORT INDICATE A PERIOD OF CONVECTION LIFTING NORTH THIS MORNING. PARTS OF CENTRAL AND NORTHEAST WISCONSIN MAY HAVE A DIMINISHED PERIOD OF CONVECTION STARTING LATER THIS MORNING AS THE BEST LIFT NORTH OF THE WARM FRONT MOVES OVER MAINLY NRN WISCONSIN. HOWEVER WILL CONTINUE CHC POPS FOR MUCH OF THE AREA DUE TO PROXIMITY OF THE WARM FRONT. WILL BEGIN TO TREND POPS UP AGAIN LATER THIS AFTERNOON WEST AND THEN OVER THE REST OF THE AREA TONIGHT AS THE COLD FRONT SLIDES OVER. WILL KEEP THE SMALL CHC POPS OVER EASTERN WISCONSIN SATURDAY MORNING DUE TO THE COLD FRONT STILL PASSING OVER. LATEST RUNS SUGGEST A FASTER DEPARTURE SO NARROWED THE POP CHC FOR EARLIER IN THE MORNING. AS FAR AS SEVERE POTENTIAL...PLENTY OF SHEAR AND INSTABILITY TO WORK WITH...EVEN WITH THE INITIAL ELEVATED CONVECTION LIFTING OVER THE AREA THIS MORNING. OTHERWISE TONGUE OF DEEPER MOISTURE WORKING NORTHWARD INTO THE STATE THIS AM AS THE WARM FRONT LIFTS NORTHWARD. EXPECT AT LEAST ISOLD SEVERE TODAY AND EVENING HOWEVER IF SIGNIFICANT CLEARING AND RESULTANT HEATING OCCURS TODAY IN THE WARM MUGGY AIR MASS SOUTH OF THE WARM FRONT...A VERY UNSTABLE AIR MASS WILL BE AVAILABLE FOR THE FRONTAL SYSTEM TO WORK WITH TO PRODUCE A MORE WIDESPREAD EVENT. WITH PWATS CLIMBING TO NEAR 2.00...HEAVY RAIN ALSO A CONCERN ESPECIALLY OVER NRN WISCONSIN LATER TODAY WHERE THE WARM FRONT MAY STALL LATER TODAY INTO THIS EVENING. MAX TEMPS WILL BE INFLUENCED BY THE WARM FRONT LOCATION AND CLOUDS DRIFTING OVER THE AREA DUE TO THE MN MCS EARLY THIS MORNING. FOR THIS FORECAST...WILL ANTICIPATE THE FRONT LIFTING NORTH AND MUCH OF CENTRAL AND NORTHEAST WISCONSIN WILL GET INTO THE WARM SECTOR OF THE FRONTAL SYSTEM. .LONG TERM...SATURDAY NIGHT THROUGH TUESDAY. LATEST GFS ENSEMBLE MEAN INDICATES MID-LEVEL RIDGING WILL BE PRESENT THROUGH MUCH OF THE PERIOD BEFORE THE RIDGE SUCCUMBS TO THE NEXT PACIFIC SHORTWAVE TROUGH PROGGED TO CROSS THE AREA AROUND THE TUESDAY TIMEFRAME. OVERALL THE PATTERN WILL REMAIN PROGRESSIVE IN NATURE OVER THE MID-LATITUDES OF NORTH AMERICA. THE LATEST MEDIUM RANGE MODELS INCLUDING THE 12Z GEM/ECMWF AND 18Z GFS REMAIN IN VERY GOOD AGREEMENT OVER THE PERIOD...AND WILL PUT TOGETHER SOME SORT OF BLEND OF THIS FORECAST. SATURDAY NIGHT INTO SUNDAY NIGHT...MID-LEVEL HEIGHTS BUILD INTO THE AREA WITH THE APPROACH OF SHORTWAVE RIDGING...AND RESULTANT HIGH PRESSURE AT THE SURFACE. WITH STRONG SUBSIDENCE ALOFT...WILL SEE MOSTLY CLEAR SKIES AND LIGHT WINDS OVER THE PERIOD. DEWPOINTS SHOULD FALL INTO THE MID 50S TO LOW 60S...PERHAPS LOWER ACROSS THE SANDY SOIL AREAS OF N-C WISCONSIN. LOWS IN THE MID 50S TO MID 60S EACH NIGHT...AND HIGHS IN THE LOW TO MID 80S ON SUNDAY. MONDAY AND TUESDAY...HIGH PRESSURE HANGS AROUND ON MONDAY THOUGH DOES START TO DRIFT TO THE EAST OF THE AREA...AND WILL SEE WEAK RETURN FLOW COMMENCING OVER CENTRAL WISCONSIN. WILL SEE THE WARMEST DAY OF THE EXTENDED WITH HIGHS IN THE MIDDLE TO UPPER 80S UNDER MOSTLY SUNNY SKIES. BY MONDAY NIGHT...WILL SEE INCREASING CLOUDS AS A COLD FRONT PROGRESSES ACROSS THE NORTHERN MISSISSIPPI VALLEY. MAY SEE SOME LIGHT PRECIP MOVE IN LATE MONDAY NIGHT...WHICH THE INHERITED FORECAST TIMES NICELY. THE FRONT CROSSES THE AREA ON TUESDAY...WITH MOISTURE THINNING AS IT DOES SO. THE FRONT DOES NOT LOOK IMPRESSIVE AT THIS TIME SINCE CONVERGENCE IS WEAK...INSTABILITY AHEAD OF THE FRONT IS WEAK...AND WIND FIELDS RESIDE WELL BEHIND THE FRONT. LOOKS LIKE A SHOWERS AND ISOLD THUNDERSTORM SCENARIO THIS FAR OUT. THE THREAT OF SHOWERS AND STORMS ENDS BY TUESDAY NIGHT. && .AVIATION...TODAY AND TONIGHT. WIDESPREAD CONVECTION SPREADING OVER THE STATE THIS MORNING ALONG AND NORTH OF A WARM FRONT LIFTING NORTH OVER THE STATE. ANOTHER ROUND OF CONVECTION EXPECTED LATER TODAY INTO THIS EVENING ALONG AND AHEAD OF COLD FRONT APPROACHING FROM THE WEST. && .GRB WATCHES/WARNINGS/ADVISORIES... NONE. && TDH/MPC
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 600 AM CDT FRI AUG 20 2010 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-211100- VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE- MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE- WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET- MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO- 600 AM CDT FRI AUG 20 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST WISCONSIN. .DAY ONE...TODAY AND TONIGHT PERIODS OF THUNDERSTORMS ARE EXPECTED TODAY INTO TONIGHT. THERE IS A SLIGHT RISK OF SEVERE STORMS OVER MOST OF THE AREA. AT THIS TIME...IT APPEARS THE BEST CHANCE OF SEVERE STORMS WILL OCCUR OVER NORTH CENTRAL AND FAR NORTHEAST WISCONSIN TODAY AND THEN OVER THE REST OF THE AREA LATE THIS AFTERNOON INTO THE EVENING HOURS. THE PRIMARY THREATS INCLUDE LARGE HAIL...DAMAGING WINDS AND HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS CHANCE FOR THUNDERSTORMS NEXT MONDAY NIGHT AND TUESDAY. IT IS TOO EARLY TO DETERMINE IF SEVERE WEATHER WILL OCCUR. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT. LMZ521-522-541>543-211100- THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN- 600 AM CDT FRI AUG 20 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE MICHIGAN AND THE WATERS OF GREEN BAY. .DAY ONE...TODAY AND TONIGHT SOUTHEAST WINDS THIS MORNING AND THEN SOUTH WIND THIS AFTERNOON MAY PRODUCE WAVES HAZARDOUS TO SMALL CRAFT LATER TODAY INTO THIS EVENING. PERIODS OF THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE STORMS LATE THIS AFTERNOON AND INTO THE EVENING. THE PRIMARY THREATS INCLUDE LARGE HAIL...DAMAGING WINDS AND HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS CHANCE FOR THUNDERSTORMS NEXT TUESDAY. IT IS TOO EARLY TO DETERMINE IF SEVERE WEATHER WILL OCCUR. TH/MPC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 224 AM CDT FRI AUG 20 2010 WIZ005-010-018-019-030-031-035-036-200915- LANGLADE-LINCOLN-MARATHON-ONEIDA-PORTAGE-SHAWANO-VILAS-WOOD- 224 AM CDT FRI AUG 20 2010 ...LINE OF THUNDERSTORMS APPROACHING CENTRAL AND NORTH CENTRAL WISCONSIN EARLY THIS MORNING... AT 215 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 71 MILES WEST OF RHINELANDER TO 51 MILES WEST OF WAUSAU TO 54 MILES WEST OF WAUSAU... MOVING EAST AT 40 MPH. PENNY SIZE HAIL...WINDS GUSTS TO 40 MPH AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH THESE STORMS. * THUNDERSTORMS WILL BE NEAR... SPENCER BY 245 AM CDT... MARSHFIELD BY 250 AM CDT... TRIPOLI BY 315 AM CDT... WILLOW RESERVOIR AND TOMAHAWK BY 330 AM CDT... WAUSAU BY 335 AM CDT... WESTON BY 340 AM CDT... BEVENT BY 350 AM CDT... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. TDH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 309 AM CDT FRI AUG 20 2010 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-201000- BROWN-CALUMET-DOOR-FLORENCE-FOREST-KEWAUNEE-LANGLADE-LINCOLN- MANITOWOC-MARATHON-MENOMINEE-NORTHERN MARINETTE COUNTY-NORTHERN OCONTO COUNTY-ONEIDA-OUTAGAMIE-PORTAGE-SHAWANO-SOUTHERN MARINETTE COUNTY-SOUTHERN OCONTO COUNTY-VILAS-WAUPACA-WAUSHARA-WINNEBAGO-WOOD- 309 AM CDT FRI AUG 20 2010 ...THUNDERSTORMS CONTINUE TO DEVELOP OVER THE AREA... AT 306 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF DEVELOPING THUNDERSTORMS EXTENDING FROM 75 MILES NORTHWEST OF RHINELANDER TO 53 MILES SOUTH OF OSHKOSH...MOVING EAST AT 30 MPH. UP TO PENNY SIZE HAIL...WINDS GUSTS TO 40 MPH AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH THESE STORMS. * THUNDERSTORMS WILL BE NEAR... LAKE POYGAN AND BEVENT BY 315 AM CDT... FREMONT BY 320 AM CDT... TRIPOLI AND MERRILL BY 325 AM CDT... OSHKOSH BY 330 AM CDT... WITTENBERG AND TOMAHAWK BY 340 AM CDT... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. TDH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 633 AM CDT FRI AUG 20 2010 WIZ031-037-038-201230- OUTAGAMIE-SHAWANO-WAUPACA- 633 AM CDT FRI AUG 20 2010 ...DEVELOPING THUNDERSTORM JUST NORTH OF NEW LONDON... AT 619 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER WEST CENTRAL OUTAGAMIE COUNTY AND JUST NORTH OF NEW LONDON...MOVING NORTHEAST AT 25 MPH. ONE HALF INCH DIAMETER HAIL...WINDS GUSTS TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY RAINFALL IS POSSIBLE WITH THIS STORM. * THE THUNDERSTORM WILL BE NEAR... SHIOCTON BY 630 AM CDT... LEEMAN BY 645 AM CDT... NICHOLS AND NAVARINO BY 655 AM CDT... BRIARTON BY 700 AM CDT... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. MOTORISTS IN THIS AREA SHOULD BE ALERT FOR RAPIDLY REDUCED VISIBILITIES DUE TO TORRENTIAL RAINFALL. TDH
The Marquette radar (KMQT), 186 km away, was scanning. The volume nearest the first event began at 12:12 UTC.
10 thunderstorm wind, 9 hail, 2 seiche, 1 flash flood, 1 tornado. Local standard time, as filed.
Nickel size hail fell at Hazelhurst.
Penny size hail fell accompanied by torrential rain at Lake Tomahawk.
Quarter size hail fell at Bent's Camp Resort on Mamie Lake.
Thunderstorm winds downed more than 1,000 trees throughout New London. A 28 foot trailer was blown onto its side and a section of the roof of the Sara Lee plant was damaged. At least 2 homes sustained damage from fallen trees.
Hail from penny size to ping pong ball size fell in the city of De Pere.
Hail up to quarter size fell in Bellevue.
Quarter size hail fell on the east side of Green Bay.
Quarter size hail fell, and was bouncing on the ground, at Lambeau Field in Green Bay.
Thunderstorm winds gusting to 65 mph downed trees in Neenah.
Nickel size hail fell at Darboy in Calumet County.
Hail described as grape size fell in Kaukauna.
Thunderstorms produced torrential rains in Green Bay. Lombardi Avenue was closed between Oneida Street and Holmgren Way due to 3 feet of water and stalled cars on the road. Storm and isolated sanitary sewer backups occurred in this area, causing some damage to basements. In just 10 minutes 0.88 inch of rain fell at Austin Straubel Airport, 0.54 inch of that fell in just 4 minutes.
A thunderstorm wind gust of 62 mph was measured at Bellevue.
The tornado touched down 2 miles southeast of Greenleaf, where several trees were snapped and uprooted. The tornado then destroyed a relatively new barn constructed of metal wall panels and roof (DI 1, DOD 5,6). Pieces of the wall and roof panels were strewn over 100 yards from the site. About 50 to 100 yards on either side of the damaged barn small outbuildings and trees were untouched. The tornado continued east-northeast to another farm and heavily damaged a metal building which contained hay bales. Large parts of the metal roof were thrown over 200 yards. Numerous trees along the path were snapped or uprooted. Estimated maximum winds were 90 mph.
The tornado dissipated just north of the Holland State Wildlife Area.
Numerous trees were uprooted and snapped in the city of Greenleaf by downburst winds from a severe thunderstorm. A farm outbuilding was destroyed and 10 calf hutches were thrown 50 to 150 yards, killing the calves inside.
Thunderstorm winds to 65 mph threw a large hay bale into a road, ripped about 20 percent of the shingles from a roof and knocked down a light pole.
Thunderstorm wind gusts to 60 mph downed trees and tree limbs in the City of Manitowoc. Trees were also downed in other parts of Manitowoc County.
Numerous large tree branches and several trees were blown down by winds from a severe thunderstorm.
Thunderstorm winds produced a seiche on the northern shore of Lake Winnebago. Water rose into the yards of shoreline homes.
Thunderstorm winds produced a seiche on the northern shore of Lake Winnebago, affecting the Town of Harrison. Water rose into the yards of shoreline homes.
Large limbs broke off trees and landed on three vehicles at a local business causing damage to all three.
Thunderstorm winds to 60 mph downed a few trees and tree limbs in Greenville.
A tree and several large limbs were blown over by thunderstorm winds at Riverside Park during a concert. Four people were taken to a hospital with non-life threatening injuries.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2010Every state in 2010This day in weather historyThe tornado archive for Wisconsin, 2010Warnings in Wisconsin, August 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 257787, 257788, 257789, 257838, 257790, 257791, 257792, 257793, 257810, 257794, 257795, 257840, 257822, 242932, 257811, 257814, 257817, 257818, 242971, 242972, 257820, 257824, 257823.